Hail, Sioux
- When
- June 21, 7:00 PM MST to 7:10 PM MST
- Where
- Sioux County, 20.93 mi SE of Agate
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.180, -103.530
Warm ground temperatures caused the environment to destabilize during the early afternoon. Meanwhile an upper level low pressure system was moving into the area, creating a more favorable environment for supercells to form.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Warm ground temperatures caused the environment to destabilize during the early afternoon. Meanwhile an upper level low pressure system was moving into the area, creating a more favorable environment for supercells to form. The severe thunderstorms initially formed over the higher terrain of southeast Wyoming and then propagated eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT MON JUN 21 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING EAST OF THE LARAMIE RANGE INCLUDING THE HIGH PLAINS OF EASTERN WYOMING AND WESTERN NEBRASKA. WITH TSTORMS STARTING TO DEVELOP IN THE MOUNTAINS...WILL KEEP DISCUSSION SHORT DUE TO EXPECTED IMPACTS. WEAK UPSLOPE FLOW ACROSS THE HIGH PLAINS OF ERN WYOMING AND WRN NEBRASKA WILL CONTINUE THROUGH THIS EVENING WITH CURRENT DEWPOINTS IN THE UPPER 50S TO LOW 60S EAST OF A LINE FROM LARAMIE TO DOUGLAS. COMBINED WITH HIGH MIDLEVEL INSTABILITY AND JET DYNAMICS ALOFT...ISOLATED SEVERE TSTORMS ARE POSSIBLE INTO TONIGHT MAINLY FROM CHEYENNE NORTHWARD TO DOUGLAS...AND POINTS EAST OF I25. UPSLOPE FLOW IS NOT AS STRONG AS YESTERDAY...BUT THERE IS STILL ENOUGH LLVL SHEAR TO PRODUCE A TORNADO OR TWO WITH THE BEST CHANCE OVER THE PANHANDLE OF NEBRASKA. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT ACROSS WRN NEBRASKA WITH PATCHY FOG POSSIBLE. ANOTHER SHOT AT SEVERE WEATHER IS LOOKING LIKELY FOR TUESDAY WITH A STRENGTHENING JET STREAM ALOFT AND A POTENT UPPER LEVEL TROUGH PUSHING ACROSS WYOMING. APPEARS TO BE A BETTER CHANCE OF SEVERE WEATHER TOMORROW WITH MORE MIDLEVEL MOISTURE...BETTER DYNAMICS...AND CONTINUED UPSLOPE FLOW...WITH TSTORMS EXPECTED FURTHER WEST INTO ALBANY AND PORTIONS OF CARBON COUNTY. TEMPS WILL REMAIN WARM WITH HIGHS IN THE 70S AND 80S ACROSS THE REGION TUESDAY AND WEDNESDAY. INCREASED POP TUESDAY THROUGH TUESDAY NIGHT WITH A GREAT COVERAGE OF RAIN SHOWER AND TSTORM ACTIVITY EXPECTED WITH THIS SYSTEM. WEAK PACIFIC FRONT WILL PUSH THROUGH THE AREA TUESDAY NIGHT RESULT IN SLIGHTLY COOLER TEMPS ON WEDNESDAY BUT DRIER CONDITIONS. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A LARGE SCALE SOUTHWESTERLY FLOW PATTERN IS FORECAST TO CONTINUE THROUGH THE PERIOD. WILL TEND TOWARDS BLEND OF MODELS SINCE ALL SEEM TO BE IN RELATIVELY GOOD AGREEMENT FOR OUR AREA. THE SOUTHWEST FLOW WILL KEEP OUR AREA IN SUMMER-LIKE WEATHER CONDITIONS WITH WARMER THAN NORMAL HIGH TEMPERATURES AND ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. PLENTY OF INSTABILITY AND SOME LOW LEVEL MOISTURE AVAILABLE MOST DAYS. A QUASI STATIONARY FRONT IS FORECAST TO REMAIN OVER THE FRONT RANGE THROUGH THE PERIOD. THIS BOUNDARY WILL LIKELY ACT AS A FOCUS FOR CONVECTIVE INITIATION. THE QUESTION WILL BE WHERE THE BOUNDARY IS AT ANY GIVEN TIME...SO WILL HAVE TO KEEP PROBABILITIES OF THUNDERSTORMS ALMOST EVERY DAY...ESPECIALLY EAST OF THE LARAMIE RANGE. OTHER QUESTIONS CONCERNING INGREDIENTS FOR CONVECTIVE INITIATION INCLUDE TIMING OF WEAK SHORTWAVES IN THE FLOW AND THE STRENGTH OF THE CAP (VERY WARM MID LEVEL TEMPERATURES ARE FORECAST FOR THE PERIOD). IT APPEARS THERE WILL BE A WEAK COOL FRONT THAT WILL MOVE THROUGH ON WEDNESDAY. THE FRONT WILL ONLY COOL TEMPS 5 TO 10 DEGREES...STILL A FEW DEGREES ABOVE NORMAL...BUT SHOULD STABILIZE THE ATMOSPHERE ENOUGH TO LEAVE THE MENTION OF THUNDER OUT THAT AFTERNOON. AT THIS TIME...FRIDAY ALSO APPEARS MARGINAL FOR THUNDER AND IS NOT IN THE CURRENT GRIDS...SO WILL CONTINUE TO LEAVE THEM OUT FOR NOW TOO. NO MAJOR CHANGES TO ONGOING GRIDS NEEDED. && .AVIATION...18Z TAFS. SC FIELD OVER NE PANHANDLE AND EXTREME SWRN WY IS SLOWLY BURNING OFF. AS SURFACE HEATS...EXPECT WINDS TO INCREASE A BIT. ISOLATED THUNDERSTORMS OVER EXTREME ERN WY AND THE NE PANHANDLE EXPECTED TO DEVELOP AFTER 21Z...BUT VFR CONDITIONS EXPECTED. A COOL FRONT/WIND SHIFT IS EXPECTED TO ADVANCE NW TO SE ACROSS THE AREA OVERNIGHT. && .FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN MINIMAL THIS WEEK DUE TO RECENT HEAVY RAINFALL AND HIGH FUEL MOISTURES. HOWEVER WITH LOW HUMIDITY VALUES BETWEEN 10 TO 20 PCT ACROSS ALBANY AND ESPECIALLY CARBON COUNTIES...EXPECT FUEL MOISTURE TO GRADUALLY LOWER THIS WEEK ACROSS THE VALLEYS WITH NO CONCERNS IN THE MOUNTAINS DUE TO WET CONDITIONS AND SOME SNOWPACK. && .HYDROLOGY...MAIN CONCERN CONTINUES TO BE THE LOWER NORTH PLATTE RIVER EAST OF TORRINGTON WYOMING AND THE LOWER LARAMIE RIVER NEAR FORT LARAMIE. RELEASES FROM WHEATLAND AND GRAY ROCKS RESERVOIR ARE KEEPING THE LARAMIE RIVER ABOVE FLOOD STAGE...BUT FLOW RATE FROM THESE RESERVOIRS WILL CONTINUE TO DECREASE RESULTING IN THE LARAMIE RIVER LEVEL DECREASING THIS WEEK AND LIKELY BELOW FLOOD STAGE LATER THIS WEEK. ADDITIONALLY CRESTS FROM THE UPPER NORTH PLATTE ARE NOW MAKING THEIR WAY INTO THE NEBRASKA PANHANDLE WITH FLOODING CONTINUING AT BOTH HENRY...MINITARE AND MITCHELL ALONG THE PLATTE RIVER. THESE HIGH WATERS ARE EXPECTED TO CONTINUE INTO NEXT WEEKEND AS RELEASES CONTINUE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...TJT LONG TERM/AVIATION...EDDY HYDROLOGY...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 226 PM MDT MON JUN 21 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 222030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 226 PM MDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE...CONTAINING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. A TORNADO WATCH HAS BEEN ISSUED FOR WYOMING AND NEBRASKA COUNTIES ALONG AND EAST OF THE LARAMIE RANGE THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED FOR AREAS ALONG AND EAST OF THE LARAMIE RANGE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-222030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 226 PM MDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 739 PM MDT MON JUN 21 2010 NEZ002-095-220245- DAWES NE-NORTH SIOUX NE- 739 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND NORTHERN DAWES COUNTIES UNTIL 845 PM MDT... AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITNEY LAKE...OR 18 MILES WEST OF CHADRON...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WAYSIDE BUTTE AROUND 755 PM MDT. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
740 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 11 N CRAWFORD 42.84N 103.41W
06/21/2010 E0.50 INCH DAWES NE TRAINED SPOTTER
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
746 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL MITCHELL 41.94N 103.81W
06/21/2010 E0.75 INCH SCOTTS BLUFF NE PUBLIC
&&
DSIUTAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
751 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HEAVY RAIN 3 NE MITCHELL 41.97N 103.77W
06/21/2010 E0.50 INCH SCOTTS BLUFF NE TRAINED SPOTTER
THE RAIN OF A HALF AN INCH FELL IN 15 MINUTES.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
757 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL FORT LARAMIE 42.21N 104.52W
06/21/2010 E0.50 INCH GOSHEN WY TRAINED SPOTTER
MOSTLY PEA SIZED...A FEW AS LARGE AS MARBLES.
&&
HAHNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 758 PM MDT MON JUN 21 2010 WYZ108-220230- GOSHEN COUNTY WY- 758 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 830 PM MDT... AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT LARAMIE...OR 20 MILES NORTHWEST OF TORRINGTON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HWY 85 AT DRY RAWHIDE CREEK AROUND 830 PM MDT. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 900 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. RUBIN/SIUTA
The Cheyenne radar (KCYS), 156 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232840.